Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Top Ten Research Reports of 2003

4. Combination Antiretroviral Therapy and the Risk of Myocardial Infarction

February 2004

Friis-Møller N., Sabin C. A., Weber R. et al. Combination Antiretroviral Therapy and the Risk of Myocardial Infarction. New England Journal of Medicine, 2003 Nov 20; 349(21):1993-2003.

Friis-Møller N., Weber R., Reiss P. et al. Cardiovascular Disease Risk Factors in HIV Patients -- Association With Antiretroviral Therapy: Results From the D:A:D Study. AIDS. 2003 May 23; 17(8):1179-93.


Background

Lipid abnormalities have long been proven to accompany both HIV infection and HAART.6 As individuals with HIV enjoy longer survival, concern has justifiably been focused on the risk these patients face for cardiovascular disease (CVD). In what until now was the largest study focusing on CVD and HIV, no increase in the rate of CVD-related hospital admissions or death was demonstrated among 36,766 patients of Veteran's Administration (VA) hospitals in the five years prior to and following the introduction of combination antiretroviral therapy.7 Notably, in this study, overall death rates declined dramatically, mirroring the decline in AIDS-related mortality seen nationwide.

Other, smaller studies, however, have suggested increases in CVD among antiretroviral-treated patients, although the overall number of events was small. This has left many wondering what is really going on. So where are we right now? Unfortunately, we still have a lot of inconclusive results.

Advertisement

What Is New Here?

In a multinational prospective study called the Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D) study, the incidence of myocardial infarction (MI) was examined. The majority of the more than 23,000 patients in this study were receiving combination antiretroviral therapy. During 36,199 patient years of follow-up, 126 probable or verified MIs were recorded, about a third of which were fatal. Each year of antiretroviral-therapy exposure was associated with a 26% increased risk of MI. Other contributing factors independently predicting the incidence of MI were age, smoking and a history of previous CVD. An elevated baseline LDL cholesterol, but not hypertriglyceridemia, was also associated with MI incidence. Counterintuitively, clinician-defined lipodystrophy was associated with a reduced risk of MI.


The Bottom Line

The D:A:D study serves as an important counterpoint to the VA study. D:A:D is a prospective study while the VA study was retrospective, which may help explain the divergent results. Importantly, D:A:D is continuing to monitor the study participants, providing an extended look at a condition that, outside the setting of HIV, usually takes years and even decades to manifest as clinically evident disease.

It is essential to keep in mind that the rate of MI seen in this study was very low, which demonstrates that at this point, CVD is not at all widespread among antiretroviral-treated patients. This is important to emphasize -- particularly to patients, who, because of the wide press coverage of this study, often perceive the risk of CVD to be much greater.

It's equally crucial not to lose sight of the benefits antiretroviral therapy conferred both in the VA and D:A:D studies vis-à-vis mortality. Given the lipid profiles associated with both HIV and its treatment, few researchers expect that there will not be additional risk of CVD among persons living with HIV; i.e., HIV is unlikely to be a cardioprotective virus. The development of medications such as atazanavir (Reyataz), which have limited dyslipidemic properties, will likely help avoid excess CVD morbidity and mortality.

Other mutable factors seem to be just as critical to CVD risk, though. These include smoking, diet and exercise -- just as for the HIV-uninfected. Meanwhile, it is essential for clinicians to consider cardiovascular risk when crafting antiretroviral regimens. Lipids and other CVD risk factors should be assessed prior to the start of new regimens and they should be regularly followed while someone is on therapy. The National Cholesterol Education Program (NCEP) guidelines describe how to estimate CVD risk and the indications for lipid-lowering therapy.8 HIV-specific guidelines to dyslipidemias have also been published.9

Until D:A:D and other observational cohorts can elucidate the risk conferred by individual drugs among patients with significant risk for CVD, avoidance, when possible, of the antiretrovirals that can raise lipids, such as indinavir (IDV, Crixivan), nelfinavir (NFV, Viracept), lopinavir/ritonavir (LPV/r, Kaletra) and stavudine (d4T, Zerit), is prudent.


References

  1. Riddler S. A., Smit E., Cole S. R. et al. Impact of HIV Infection and HAART on Serum Lipids in Men. JAMA. 2003 June 11; 289(22):2978-82.
  2. Bozzette S. A., Ake C. F., Tam H. K. et al. Cardiovascular and Cerebrovascular Events in Patients Treated for Human Immunodeficiency Virus Infection. New England Journal of Medicine. 2003 Feb 20; 348(8):702-710.

  3. National Institutes of Health. Third Report of the National Cholesterol Education Program (NCEP) Expert Panel on Detection, Evaluation, and Treatment of High Blood Cholesterol in Adults (Adult Treatment Panel III). 2002 September.

  4. Dubé M. P., Stein J. H., Aberg J. A. et al. Guidelines for the Evaluation and Management of Dyslipidemia in Human Immunodeficiency Virus (HIV)-Infected Adults Receiving Antiretroviral Therapy: Recommendations of the HIV Medicine Association of the Infectious Disease Society of America and the Adult AIDS Clinical Trials Group (PDF). Clinical Infectious Diseases. 2003 Sep 1; 37(5):613-27.


For a complete index of The Body Pro's HIV JournalViews, click here!

Please note: Knowledge about HIV changes rapidly. Note the date of this article, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this article.

© 2004 Body Health Resources Corporation




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by TheBodyPRO.com. It is a part of the publication HIV JournalView.
 

Tools
 

Advertisement